Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
September 4, 2003
Pills for Diabetes
Question from New York, USA:
My 73 year old father is taking metformin (500 mg), aspirin, vitamin B6, glyburide [a pill for Type 2 diabetes], and simvastatin. He has trouble controlling his bowel movements, and it is very embarrassing to him so much so that he won't go to many places any more. I hate to see him like this. Is this medication doing this to him? Can you tell me in which direction I should turn? What type of doctor should he see? Presently, he is using the Veteran's Administration hospital, but I am not sure about them.
Metformin can cause loose stools. It might be worthwhile talking to his physician and adjusting the dose. There is also the possibility that some other problem is causing the diarrhea. This should be investigated further.
Additional comments from Jane Seley, diabetes nurse specialist:
The most likely culprit is the metformin, however 500 mg is a very low dose and usually does not cause diarrhea. He could switch to the extended release Glucophage XR instead of the generic metformin and see if the diarrhea goes away. Another possibility is the vitamin B6 if he is taking high doses — I have heard of this on occasion.